Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suggest treatment for withdrawal symptoms of Prozac

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 73 Questions
Question
Thank you so much for your time! I am a 62 yo obese white female in generally good health. I recently dc'd my Prozac after approx 20 yrs and seem to have reversed many of the adverse side effects. I had a total hystorectomy about 30 years ago and now take wild yam because of lumpy and cystic breasts. Only other meds are Prilosec and a multi vite. For the last 7-10 days I have been experiencing extreme fatigue, joint pain and swollen neck glands. Do I need to see my doctor or am i just a fat, lazy hypochondriac?
Sat, 14 Apr 2018 in Medicines and Side Effects
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 4 hours later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

No, not a fat lazy hypochondriac!

The most likely explanation for your symptoms is the discontinuation of the Prozac. When a person has been taking an SSRI for a long time as you have, withdrawal needs to be slow, over a period of weeks to months.

Fatigue is a very common side effect of discontinuation syndrome. Muscle pain is also very common. Arthralgias (joint pain) and swollen neck glands are not a common symptom for this, but it is possible that discontinuation syndrome is the cause of that too.

The standard approach to minimize discontinuation symptoms is to progressively taper (reduce) the dose by a fixed amount or percent for at least two to four weeks. For people who suffer discontinuation symptoms despite a gradual taper, it's recommended to extend the taper beyond four weeks, and depends upon the pace that the person can tolerate.

Management of discontinuation symptoms depends upon their severity and time of onset:

1. Mild discontinuation symptoms that occur despite a gradual taper can sometimes be handled by waiting it out.

2. If moderate to severe discontinuation symptoms occur during a two to four week taper, slowing the pace and tapering the drugs over 6 to 12 weeks.

3. If moderate to severe symptoms arise after the drug is stopped, the antidepressant is restarted at the dose at which there were no symptoms, and the taper is recommenced at a pace slower than the initial taper.

So - I recommend that you consider going back on the Prozac either at your previous dose, or half of that dose if you have been off of the Prozac for and then tapering as above. Best to do this with your doctor who can help by prescribing a lower dose, and monitoring your symptoms.

Usually when the SSRI is restarted, it is obvious that the symptoms were from discontinuation because they resolve quickly. Then you know it was discontinuation syndrome you were dealing with.

However, as swollen neck glands, joint pain, and fatigue can be from other causes too, such as an infection or autoimmune problem, if restarting the Prozac does not help in a couple of days, or if you are having fevers, then do go in to be seen.

To play it safe, it might be best to go in to be seen now anyway so that a doctor (and not a PA or NP) can examine your joints, check your temperature, and assess how sick you are, as without being able to do this, I can't tell. I can say that discontinuation syndrome is likely to be at the root of this, but I don't want to delay treatment for you if there is something else going on.

Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for withdrawal symptoms of Prozac 2 hours later
Thank you Dr. XXXXXXX I titrated the dose from 40 mg to 0 mg over about 12 weeks. I know that this is VERY important. I finished with 10 mg every other day and still have a few left. Do you think that should be a sufficient dose to start back up again, to 10mg daily? I'll call and get an appointment for about the first of the month, that should give it a good try.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 15 minutes later
Brief Answer:
Question

Detailed Answer:


Can you please tell me:

How long has it been since you were on the 10 mg every other day (i.e. when did you completely discontinue the Prozac)?

How long were you on the 10 mg every other day?

Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for withdrawal symptoms of Prozac 1 hour later
i titrated from 40mg to 20mg then 20mg about 4 wks. Then alternating 10/20 for 3 weeks. Then 10mg daily for 3 weeks, lastly, 10mg every other day for 2 weeks. i have been completely off for about 2 1/2weeks. I tried to do it as slowly as I could.
One side effect I had was diarrhea which had been diagnosed as IBS-D.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 13 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
If you were without symptoms when you were on 10mg every day, then I recommend going back on that dose and continuing on that dose until you see your doctor. After your symptoms resolve and you want to try to taper again, you may need to go to 5 mg, such as with a pediatric syrup.

But I don't want to overlook other possible causes for your joint pain and swollen neck lymph nodes. So you may want to go into an urgent care clinic if you can't get in to see your own doctor sooner, to have those looked at.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for withdrawal symptoms of Prozac 9 minutes later
Thank you very much for your time Dr. Bonnie! I will resume the 10mg daily and set an appointment Monday AM with my MD, not the PA I routinely see, for about 12/1. Have a blessed Thanksgiving!
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 2 hours later
Brief Answer:
Your welcome

Detailed Answer:
You too, and I hope you feel better soon.

(And if you aren't feeling better soon, please don't wait to go in to be seen.)

Best regards and blessed Thanksgiving to you too,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor